This article has Open Peer Review reports available.
Isolated diplopia associated with calcineurin inhibitor therapy in a patient with idiopathic membranous nephropathy: a case report
© The Author(s). 2016
Received: 18 August 2015
Accepted: 19 July 2016
Published: 19 August 2016
Neurotoxicity is a common side effect of treatment with calcineurin inhibitors. Tremors are frequently reported as the most common manifestation. Variable presentations can include headaches, seizures, visual hallucinations or blindness. Sixth nerve palsy has been reported in previous cases of bone marrow and cardiac transplant patients receiving calcineurin inhibitors. In many of these previously reported cases, the drug was administered intravenously and very high drug levels were found.
We report the first case of isolated diplopia in a patient being treated for idiopathic membranous glomerulonephritis. This is also the first report where the neurotoxicity induced by initial tacrolimus therapy persisted with subsequent cyclosporine therapy, two structurally different calcineurin inhibitors which share a common mechanism of action. In our case toxicity occurred after 3 months of therapy despite low serum concentrations and the symptoms resolved completely after discontinuation of the drugs.
Our case provides further evidence that the neurotoxicity is a result of calcineurin inhibition. Monitoring of serum concentrations of these drugs has not been correlated with toxicity. The mean duration to onset of symptoms can be as much as 70 days suggesting accumulation of the drug in the central nervous system plays a role. Recognition of this condition is important for prompt diagnosis and appropriate management.
Calcineurin inhibitors cyclosporine (CyA) and tacrolimus (FK506) are widely used immunosuppressive drugs used to treat transplant recipients, autoimmune diseases and nephrotic syndrome. CyA and FK506 bind to cyclophilin and FK binding protein respectively and the resulting complex inhibits calcineurin. Besides lymphocytes, calcineurin is also found in abundance in the nervous tissues. These drugs are lipophilic and move across the blood brain barrier easily. Diverse neurotoxicities ranging from tremors (most common, up to 40 %), headache, altered mental status, hallucinations, psychosis, peripheral neuropathy, seizures, cerebellar ataxia and leukoencephalopathy have been reported in the literature. In most cases the calcineurin therapy induced neurotoxicity is reversible after withdrawal of the medication. We report for the first time a case of isolated diplopia in a patient with idiopathic membranous nephropathy on treatment with calcineurin inhibitors.
Cases reported in literature presenting with eye movement disorders in the setting of calcineurin inhibitor therapy
Study Title and author
Days after treatment
Route of administration
Openshaw, Slatkin et al. 1997 
Post bone marrow transplant for Acute Lymphocytic Leukemia
Unilateral six nerve palsy
Post bone marrow transplant for Acute Lymphocytic Leukemia
Ptosis, bilateral sixth nerve palsy
Acute Leukemia Mixed lineage
Ptosis, bilateral sixth nerve palsy encephalopathy
Chronic Myelogenous Leukemia
Ptosis, bilateral sixth nerve palsy encephalopathy seizure
Lai, Kerrison et al. 2004 
Post orthotopic cardiac transplant
Worsening headache horizontal diplopia, Bilateral Inter nuclear opthalmoplegia
Oliverio, Restrepo et al. 2000 
Post bone marrow transplant for chronic myeloid leukemia
Reported as within therapeutic range
Diplopia, horizontal nystagmus, and bilateral sixth nerve palsy. visual hallucinations
CyA, cyclosporine; FK506, tacrolimus; iMGN, idiopathic membranous nephropathy
Availability of data and materials
All data supporting the case are included in the manuscript.
AG was responsible for clinical management of the patient and conceiving the case report. AG and NB both contributed to writing the report. Both AG and NB have seen the final version of the manuscript and approved it.
The authors declare that they have no competing interests.
Consent to publish
Written informed consent was obtained from the patient for publication of this Case report and any accompanying images. A copy of the written consent is available for review by the Editor of this journal.
Ethics and consent to participate
Based on guidelines established at the University of Florida, Institutional Review Board the review of medical records for publication of “case reports” of typically three or fewer patients is NOT considered human-subject research and does NOT typically require IRB review and approval because case reporting on a small series of patients does not involve the formulation of a research hypothesis that is subsequently investigated prospectively and systematically for publication or presentation.(http://irb.ufl.edu/wp-content/uploads/op-casereports.pdf Accessed June 17th, 2016).
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
- Dai H, Zhang H, He Y. Diagnostic accuracy of PLA2R autoantibodies and glomerular staining for the differentiation of idiopathic and secondary membranous nephropathy: an updated meta-analysis. Sci Rep. 2015;5:8803.View ArticlePubMedGoogle Scholar
- Lai MM, Kerrison JB, Miller NR. Reversible bilateral internuclear ophthalmoplegia associated with FK506. J Neurol Neurosurg Psychiatry. 2004;75(5):776–8.View ArticlePubMedPubMed CentralGoogle Scholar
- Oliverio PJ, Restrepo L, Mitchell SA, Tornatore CS, Frankel SR. Reversible tacrolimus-induced neurotoxicity isolated to the brain stem. AJNR Am J Neuroradiol. 2000;21(7):1251–4.PubMedGoogle Scholar
- Openshaw H, Slatkin NE, Smith E. Eye movement disorders in bone marrow transplant patients on cyclosporin and ganciclovir. Bone Marrow Transplant. 1997;19(5):503–5.View ArticlePubMedGoogle Scholar
- Vanhove T, Annaert P, Kuypers DR. Clinical determinants of calcineurin inhibitor disposition: a mechanistic review. Drug Metab Rev. 2016;48(1):88–112.View ArticlePubMedGoogle Scholar